Lungs Home > Zyban and Suicide
The FDA has issued a warning about antidepressants like Zyban and suicide. In previous clinical studies, it appeared that there was a slightly increased risk of suicidal behavior in children and teenagers who took antidepressants. However, it is hard to tell for sure if there is a relationship between the use of Zyban and suicides or suicidal behavior.
Zyban and Suicide: An IntroductionZyban® (bupropion SR) is a prescription medication used for smoking cessation (or to help people quit smoking). However, it is also an antidepressant; and as with all antidepressants, there may be an increased risk of suicidal behavior when taking Zyban.
The FDA's Warning on Zyban and SuicideThe U.S. Food and Drug Administration (FDA) has issued a special warning about the risk of suicidal thinking and behavior with antidepressant use in children and teenagers. The warning was issued due to concerns that antidepressants seemed to increase the risk of suicidal behavior in children and teenagers in clinical studies.
Although Zyban is not approved for use in children and teenagers, it may be used "off-label" in these age groups.
Does Zyban Cause Suicide?In previous clinical studies, it did appear that there was a slightly increased risk of suicidal behavior in children and teenagers who took antidepressants, including Zyban. In one study, about 4 percent of children and teens taking an antidepressant had suicidal thoughts or behavior, compared to 2 percent of children and teens who were not taking an antidepressant. This study looked at all suicidal behavior, including suicides, attempted suicides, and thoughts about committing suicide. It is important to note that no one in the study actually committed suicide.
It is difficult to know for sure if there is a relationship between the use of antidepressants, such as Zyban, and suicides or suicidal behavior. The people in the studies mentioned above were being treated for depression (not smoking cessation -- the primary use for Zyban). To make matters more confusing, depression itself can cause suicidal behavior. The bottom line is that you should report any signs of suicidal behavior to your healthcare professional, regardless of whether or not you are taking an antidepressant.
Certain people seem to be at a higher risk of suicidal behavior while taking antidepressants. This includes people with bipolar disorder (or who have a family history of bipolar disorder) and people who have attempted suicide (or who have a family history of suicide attempts).